Lost in Translation: No Effect of a High‐Profile Publication on the Concomitant Use of Interacting Drugs
Acton, Emily K.
Leonard, Charles E.
Bilker, Warren B.
MetadataShow full item record
CitationActon, Emily K., Charles E. Leonard, Warren B. Bilker, Shobha Phansalkar, and Sean Hennessy. 2017. “Lost in Translation: No Effect of a High‐Profile Publication on the Concomitant Use of Interacting Drugs.” Clinical and Translational Science 10 (6): 426-430. doi:10.1111/cts.12494. http://dx.doi.org/10.1111/cts.12494.
AbstractAbstract We sought to assess whether a high‐profile publication that demonstrated serious clinical consequences of specific drug‐drug interactions (DDIs) reduced the concomitant use of those drugs. We conducted a quasi‐experimental study using 2000–2008 prescription claims from a commercial health insurer to examine trends in the dispensing of the interacting drug pairs (angiotensin‐converting enzyme inhibitors[ACEI] + potassium‐sparing diuretic, digoxin + clarithromycin, and glyburide + cotrimoxazole) and control drug pairs previously reported in a top‐tier general medicine journal. We examined prepublication and postpublication dispensing trends using Poisson regression. ACEI + potassium‐sparing diuretic use did not differ postpublication vs. prepublication (P = 0.11). Digoxin + clarithromycin use decreased minimally postpublication vs. prepublication (relative rate = 0.9996: 95% confidence interval [CI] = 0.9993–0.9998). Glyburide + cotrimoxazole use increased minimally postpublication vs. prepublication (relative rate = 1.0220; 95% CI = 1.0187–1.0254). Therefore, the high‐profile DDI publication had minimal to no measurable effect in reducing the concomitant use of the interacting drugs studied. We believe that better strategies are needed to translate knowledge about DDIs into clinical practice.
Citable link to this pagehttp://nrs.harvard.edu/urn-3:HUL.InstRepos:34493225
- HMS Scholarly Articles